Alert archive / Colorado / Red Flag Warnings in 2009

Red Flag Warning 12, NWS Denver/Boulder, CO

March 8, 20095 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 8, 2009, 1:25 PM MDT for 5 counties in Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 1:25 PM MDT (19:25 UTC)
Expired
Mar 8, 2009, 6:00 PM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 081925
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
125 PM MDT SUN MAR 8 2009

COZ214-216-090000-
/O.NEW.KBOU.FW.W.0012.090308T1925Z-090309T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK
125 PM MDT SUN MAR 8 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR 
LOW RELATIVE HUMIDITIES...GUSTY WINDS AND DRY FUELS...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...214...216.

WARM TEMPERATURES...CLEAR SKIES AND GUSTY SOUTHWEST WINDS HAVE
INCREASED THE WILDFIRE DANGER TODAY IN THE SOUTHERN FRONT RANGE
FOOTHILLS AND PARK COUNTY. HUMIDITIES WILL BE IN THE LOWER TEENS
WITH 15 TO 25 MPH WINDS IN THESE AREAS. EXPECT THESE CONDITIONS
TO LAST THROUGH THE AFTERNOON THEN DECREASE EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
000 
WWUS85 KBOU 090023
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
623 PM MDT SUN MAR 8 2009

COZ214-216-090130-
/O.EXP.KBOU.FW.W.0012.000000T0000Z-090309T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...NORTHERN RAMPART RANGE...
TARRYALL...WESTCREEK
623 PM MDT SUN MAR 8 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...214...216.

AT SUNSET WINDS WERE DIMINISHING OVER THE RED FLAG WARNING AREA.
HUMIDITIES WILL ALSO CLIMB TO ABOVE 15 PERCENT AS TEMPERATURES DROP
OVER THE NEXT HOUR OR TWO. 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 8, 4:00 AM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 4:00 AM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT SUN MAR 8 2009

.SHORT TERM...DRY WLY FLOW ALOFT WILL BE OVER THE AREA TODAY AND
THEN BECOME MORE WSW BY TONIGHT.  850-700 MB TEMPS WILL ROSE AROUND
8 DEGREES AND WITH PLENTY OF SUN THIS SHOULD ALLOW FOR HIGHS TO BE
SLIGHTLY ABV NORMAL OVER MOST OF NERN CO WITH READINGS IN THE MID
50S TO NEAR 60 EXCEPT OVER THE FAR NERN CORNER WHERE HIGHS MAY ONLY
REACH AROUND 50.  MEANWHILE A WEAK MTN WAVE WILL BE IN PLACE THIS
MORNING WHICH WILL ALLOW FOR SOME GUSTY WINDS IN AND NR THE
FOOTHILLS BUT SPEEDS SHOULD DECREASE BY MIDDAY.  ALTHOUGH HUMIDITIES
WILL BE LOW TODAY WINDS WILL BE MARGINAL FOR A RED FLAG WARNING OVER
THE PALMER DIVIDE AND FOOTHILLS SO FOR NOW WILL NOT ISSUE ONE.

.LONG TERM...00Z AND 06Z MDL RUNS CONTINUE TO SWING THE UPPER TROUGH
NOW CARVING OUT OVER THE PAC NW/COLUMBIA RVR BASIN EASTWARD ACROSS
THE NRN/CNTRL ROCKY ON MONDAY AND ERLY TUESDAY. BULK OF THE MOISTURE
AND LARGE SCALE LIFT ASSOCIATED WITH THIS SYSTEM APPEARS TO STAY
NORTH OF THE FCST AREA. BUT AS THE 700-500 MB TROUGH AXIS PASSES
OVER THE AREA MONDAY NIGHT SWLY FLOW ALOFT TURNS W-NWLY ADVECTING A
FAIR AMT OF LOW/MID-LEVEL MOISTURE INTO THE N-CNTRL MTNS AND HIGH
VLYS OF COLORADO. CROSS SECTIONS SHOW THE SATURATED LAYER UP NEAR
500MBS AND WLY 750-600MB MAX WNDS OF 25-40KTS AT 06Z/TUE. MODEL
STORM TOTAL SNOW AMTS IN THE NRN MTNS BY 18Z/TUE GENERALLY IN THE
4-7 INCH RANGE...WITH UPWARDS OF 10 INCHES AT THE HIGHEST ELEVATIONS
OF THE PARK AND GORE RANGES UP AROUND RABBIT EARS PASS. LOCAL
OROGRAPHIC SNOW MODEL NOT AS OPTIMISTIC WITH SNOW AMTS. FOR NOW WILL
HOLD OFF ON ISSUING ANY WX HIGHLIGHTS. ALSO SOME QUESTION AS TO HOW
LONG ACCUMULATING SNOWFALL WILL OCCUR AS THIS IS SYSTEM WILL BE
QUICK MOVER WITH STG DOWNWARD FORCING AND MID-LEVEL STABILITY NOT
TOO FAR BEHIND THE 700-500 MB TROUGH AXIS. AS THIS TROUGH SWINGS OUT
ACROSS THE HIGH PLAINS TUESDAY MORNING TWO THINGS HAPPEN. FIRST MLDS
SHOW SPOTTY QPF WITH A SFC COLD FRONT QUICKLY DROPPING SWRD THRU
NERN COLORADO IN THE MORNING. LOW POPS SEEM IN ORDER HERE. BY MIDDAY
WITH THIS FNTL BNDRY WELL SOUTH-SOUTHEAST OF THE AREA...SFC-600MB
FLOW TURNS NWLY WITH SPEEDS INCREASING THRU THE LATE MORNING AND
AFTERNOON HOURS. SPEEDS UP ALONG THE WY BORDER AS WELL AS IN AND
NEAR THE NRN FNT RANGE FOOTHILLS MAY APPROACH HIGH WIND CRITERIA
DURING THE PD. WILL HAVE TO WATCH HOW THE NEXT MODEL RUN HANDLES
THIS AS A HIGH WIND WATCH MAY BE NECESSARY.

WEDNESDAY AND BEYOND...TEMPS SLOW TO WARM ON WEDNESDAY WITH COLD SFC
HIGH HANGING AROUND. BY THURSDAY NWLY FLOW ALOFT MIXES DOWN WHICH
SHOULD SCOUR OUT THIS CHILLY AIR AND BEGIN THE WARMUP EXPECTED THRU
THE END OF THE WEEK.

&&

.AVIATION...VFR THU TONIGHT.  DRAINAGE WINDS THIS MORNING MAY SHIFT
TO A MORE NWLY COMPONENT BY 20Z AND THEN BECOME SSW AFT 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

RPK/BAKER
Hazardous weather outlook, Mar 8, 10:54 AM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT SUN MAR 08 2009

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT SUN MAR 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL INCREASE IN THE MOUNTAINS AND ACROSS THE EAST CENTRAL
PLAINS OF COLORADO ON MONDAY.  LOW RELATIVE HUMIDITIES AND GUSTY
SOUTHWEST WINDS WILL COMBINE TO ELEVATE THE WILDLAND FIRE DANGER
OVER PARK COUNTY AND THE PALMER DIVIDE AREA.

SNOW WILL THEN DEVELOP ACROSS THE MOUNTAINS BY MONDAY NIGHT AND
CONTINUE INTO TUESDAY...WITH SEVERAL INCHES OF SNOWFALL EXPECTED IN
THE HIGH COUNTRY.  STRONG WINDS WILL ALSO PRODUCE BLOWING AND
DRIFTING SNOW AND HAZARDOUS DRIVING CONDITIONS.  MEANWHILE...COLDER
TEMPERATURES...A SLIGHT CHANCE OF SNOW SHOWERS...AND GUSTY NORTHWEST
WINDS WILL BE DEVELOPING ACROSS THE FRONT RANGE FOOTHILLS AND PLAINS
WHERE WINDS MAY GUST BETWEEN 30 AND 50 MPH.

AN UPPER LEVEL WEATHER DISTURBANCE AND COLD FRONT WILL BRING THE
WINDY CONDITIONS AND MOUNTAIN SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

Nearby

Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.